• The Communiqués

Clarification for Volume 1, Issue 1, September 2014

https://static.wixstatic.com/ugd/cef77c_2a1ef4ef1c854a769ba68244dda28e0f.pdfA reader has sought clarification about some specific details in Case #1 (3583/05 VIC) from our first issue.


First a correction, the medication administered was toradol and not tramadol as we noted. This is a classic case of similar name, similar sounding medication. For more information about ‘Look-Alike, Sound-Alike Medication Names’ visit the WHO Collaborating Centre for Patient Safety Solutions at http://www.who.int/patientsafety/solutions/patientsafety/PS-Solution1.pdf. PDF also found here.


This is worth clarification as the patient was prescribed sertraline, valproate and quetiapine, and tramadol is contraindicated with some of these drugs because of the risk of serotonin syndrome. For more information about tramadol visit Australian Prescriber for their article ‘Trouble with tramadol’ at http://www.australianprescriber.com/magazine/27/2/article/498.pdf.


Secondly, a clarification of when it was known that the patient’s airway was complex. The elective surgery was the patient’s first anaesthetic, which was a general anaesthetic with an interscalene block. The anaesthetist used a laryngeal mask and did not perform laryngoscopy so any airway abnormalities were unknown. The HMO who attempted the first emergency intubation noted that the airway was a grade IV.


Oesophageal intubation and difficult tracheal intubation are two of the more common causes of respiratory-related injuries. For more information about how airways are assessed and graded see Gupta S., Sharma R., Jain D., Airway Assessment: Predictors Of Difficult Airway Indian J Anaesth 2005 49(4): 257-262 > (PDF found here)

© 2019 The Communiqués